Alert archive / Kansas / Blowing Dust Advisories in 2014

Blowing Dust Advisory 1, NWS Dodge City, KS

April 27, 20149 counties in Kansas

NWS Dodge City, KS issued this blowing dust advisory at Apr 27, 2014, 3:03 PM CDT for 9 counties in Kansas. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Apr 27, 2014, 3:03 PM CDT (20:03 UTC)
Expired
Apr 27, 2014, 8:00 PM CDT
In force
5 hr
Issued by
NWS Dodge City, KS

Counties Grant County, KS, Hamilton County, KS, Haskell County, KS, Kearny County, KS, Meade County, KS, Morton County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 118 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.1 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2014-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2014-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -197 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2909 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
-197 m²/s²
0-3 km storm-relative helicity
-280 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this blowing dust advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this blowing dust advisory went out at Apr 27, 11:04 AM CDT, 3 hours 59 minutes earlier.

Area forecast discussion, Apr 27, 11:04 AM CDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
1104 AM CDT Sun Apr 27 2014

.UPDATE...
ISSUED AT 1054 AM CDT SUN APR 27 2014

The boundary layer winds, specifically in the 0-1 km layer,
average around 40 knots across a significant area along the KS/OK
line, and behind an impressive isallobaric rise is western KS
this afternoon. Even with lapse rates with 6.5 Deg/KM The mixed
layer wind support local sustained winds around 40 knots with
gusts above 50 knots this afternoon in the extreme southwest. The
advisory was extended temporally for most of the area and replaced
with a High Wind Warning from about Syracuse to Meade westward.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 319 AM CDT SUN APR 27 2014

The latest UA analysis from Saturday evening showed a compact and
vigorous closed upper level low over northern New Mexico.  The early
morning water vapor imagery showed this system turning northeast, as
progged by all the deterministic models.  At the surface the dryline
had made a rapid retreat to the west and had moved through Dodge
City and was approaching Garden City during the last evening.
Surface dew points had surged into the upper 50s and lower 60s in
the moist sector.  By 3 AM, scattered thunderstorms had rapidly
moved out of Oklahoma and were developing across the far southeast
County Warning Area in Barber County.  Elsewhere the atmosphere was
too capped with a very warm elevated mixed layer present.

The cold front associated with the ejecting upper low will move
rapidly east and overtake the dryline later this morning, essentially
ending chances for thunderstorms across my eastern counties.
However, rapid destabilization will take place later this afternoon
under relatively cold air aloft in association with the upper
system.  There should be high based showers later this morning or
afternoon across the far western counties.  Not sure how far to
spread this activity but will leave it out west for now.

With deep mixing expected during the day the surface winds should
become quite strong and should easily exceed the threshold for a
wind advisory.  With the strong wind and drying air across the
eastern row of counties, the fire danger will become very high
during the afternoon hours.  Will moderate the temperatures somewhat
across the far west where there might be the high based showers and
additional cloud cover.

Tonight it will remain breezy but with decoupling of the boundary
layer, winds should be substantially less than the afternoon hours.

.LONG TERM...(Monday through Saturday)
ISSUED AT 319 AM CDT SUN APR 27 2014

Monday will start with the upper level low pressure system centered
over south central Nebraska, with southwest Kansas being in the back
side, northwest flow of the upper low.  There could be just enough
elevated wrap around moisture to produce a few showers across the
northeast half of our CWA, northeast of a line from Scott City to
Dodge City to Pratt.  This would just produce a few light showers or
rain, with not much accumulation.  Then there will be a second round
of showers on Tuesday when a cold front comes barreling down the
western Plains.  The surface pressure gradient will intensify by mid
day Tuesday, and the northwest surface winds will really howl.  Wind
speeds could even reach High Wind Warning criteria by afternoon.
The Tuesday showers will be a little more substantial and widespread
than on Monday, and could produce from 0.02 to 0.06 inch of rain,
which will be welcome in these drought areas.  Of course, with
clouds, showers and wind, the temperature will be held down as
well.  Highs Tuesday will only reach the middle 50s in the Wakeeney,
Scott City and Dighton areas, and the lower 60s down in the Barber
County area.

Wednesday will not be much warmer than Tuesday, but I think the
showers will have pulled to the east by then.  Winds will continue
to be from the northwest, but should 'only' be in the 20 to 30 mph
range on Wednesday.  Thursday will show the beginning of a warming
trend, with afternoon highs in the 60s, warming through the 70s on
Saturday, and perhaps a few mid 80s in our south along the Oklahoma
border by Sunday.

Minimum temperatures will likely get some attention, with cold air
settling in Tuesday, Wednesday and Thursday nights.  Lows will reach
the mid to upper 30s each of those night, and some frost could
form.  Will wait just a another day or two to add patchy frost to
the grids.  Friday night and Saturday night, the mins will raise
into the 40s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
ISSUED AT 614 AM CDT SUN APR 27 2014

Besides wind, this forecast will be VFR. As an upper level low
tracks from extreme southwest Kansas this morning to south central
Nebraska tonight, some high clouds will be wrapping to the west
and south. Surface winds will blow hard from the southwest at
24G32KT, then shift to the west this afternoon at 28G40KT.

&&

.FIRE WEATHER...
ISSUED AT 319 AM CDT SUN APR 27 2014

Red Flag conditions will be present later this afternoon across my
far eastern counties, including Hays, LaCrosse, Larned, St. John,
Pratt and Medicine Lodge. With the passage of the dryline and then
Pacific front, the air will become quite dry as temperatures rise
into the 70s. Relative humidity will drop into the teens and the
surface wind will become strong. Humidity will rise back into 20
to 30 percent range by evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  73  43  66  43 /  10  10  20  30
GCK  70  41  64  41 /  10  10  20  30
EHA  68  40  64  42 /  20  10  10  20
LBL  71  40  67  42 /  10  10  10  20
HYS  73  44  62  43 /  10  10  20  40
P28  79  47  70  46 /  10  10  10  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY until 8 PM CDT this evening FOR KSZ030-031-043>046-
063>066-077>081-088>090.

RED FLAG WARNING until 6 PM CDT this evening FOR KSZ031-046-065-
066-081-090.

HIGH WIND WARNING until 8 PM CDT /7 PM MDT/ this evening FOR
KSZ061-062-074>076-084>087.

&&

UPDATE...Russell
SHORT TERM...Hutton
LONG TERM...Burke
AVIATION...Burke
FIRE WEATHER...Hutton
Hazardous weather outlook, Apr 27, 3:37 AM CDT, 11 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
337 AM CDT SUN APR 27 2014

KSZ030-043>045-061>064-074>080-084>089-280845-
TREGO-SCOTT-LANE-NESS-HAMILTON-KEARNY-FINNEY-HODGEMAN-STANTON-
GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-MORTON-STEVENS-SEWARD-MEADE-
CLARK-COMANCHE-
337 AM CDT SUN APR 27 2014 /237 AM MDT SUN APR 27 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL...
SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SOUTHWEST TO WEST WINDS WILL BECOME VERY STRONG LATER THIS MORNING
AND WILL CONTINUE THIS AFTERNOON. THERE COULD BE LOCAL AREAS OF
BLOWING DUST NEAR FIELDS THAT DO NOT HAVE MUCH VEGETATIVE COVER.
SEE THE LATEST WIND ADVISORY COVERING THIS EVENT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ031-046-065-066-081-090-280845-
ELLIS-RUSH-PAWNEE-STAFFORD-PRATT-BARBER-
337 AM CDT SUN APR 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SOUTHWEST TO WEST WINDS WILL BECOME VERY STRONG LATER THIS
MORNING AND WILL CONTINUE THIS AFTERNOON. THERE COULD BE LOCAL
AREAS OF BLOWING DUST NEAR FIELDS THAT DO NOT HAVE MUCH VEGETATIVE
COVER. SEE THE LATEST WIND ADVISORY COVERING THIS EVENT.

IN ADDITION, RELATIVE HUMIDITY WILL DROP INTO THE TEENS THIS
AFTERNOON AND WITH THE STRONG WIND THE FIRE DANGER WILL BE VERY
HIGH. SEE THE LATEST RED FLAG WARNING PRODUCE FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Local storm report, Apr 27, 12:45 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1245 PM CDT SUN APR 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 PM     NON-TSTM WND GST 1 NE JOHNSON CITY       37.58N 101.74W
04/27/2014  M61 MPH          STANTON            KS   AWOS

&&

MRUSSELL
Local storm report, Apr 27, 1:00 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
100 PM CDT SUN APR 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1258 PM     NON-TSTM WND GST 2 SW HUGOTON            37.16N 101.37W
04/27/2014  M58 MPH          STEVENS            KS   AWOS

&&

MRUSSELL
Local storm report, Apr 27, 2:52 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
252 PM CDT SUN APR 27 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 PM     NON-TSTM WND GST 1 NE JOHNSON CITY       37.58N 101.73W
04/27/2014  M61 MPH          STANTON            KS   MESONET

            MESONET STATION 1 NE JOHNSON CITY /KJHN/

0234 PM     NON-TSTM WND GST 1 NNE SYRACUSE          37.99N 101.75W
04/27/2014  M60 MPH          HAMILTON           KS   MESONET

            MESONET STATION SYRACUSE /K3K3/

0106 PM     NON-TSTM WND GST 2 NNW ULYSSES           37.60N 101.37W
04/27/2014  M60 MPH          GRANT              KS   MESONET

            MESONET STATION 1 NW ULYSSES /KULS/

0202 PM     NON-TSTM WND GST 3 NE ROZEL              38.22N 99.36W
04/27/2014  M57 MPH          PAWNEE             KS   MESONET

            MESONET STATION 2 ENE ROZEL /EW3053/

1258 PM     NON-TSTM WND GST 1 S COOLIDGE            38.03N 102.01W
04/27/2014  M54 MPH          HAMILTON           KS   MESONET

            MESONET STATION 1 S COOLIDGE /K5COO/

0137 PM     NON-TSTM WND GST 1 ESE KENDALL           37.93N 101.52W
04/27/2014  M53 MPH          KEARNY             KS   MESONET

            MESONET STATION 1 ESE KENDALL /DW5288/

0235 PM     NON-TSTM WND GST 2 SSW IUKA              37.70N 98.75W
04/27/2014  M52 MPH          PRATT              KS   AWOS

            AWOS STATION PRATT INDUSTRIAL AIRPORT AWOS
            SITE /PTT/

0135 PM     NON-TSTM WND GST 1 W LIBERAL             37.04N 100.96W
04/27/2014  M52 MPH          SEWARD             KS   AWOS

            AWOS STATION LIBERAL MUNICIPAL AIRPORT AWOS
            /LBL/

0204 PM     NON-TSTM WND GST 3 ENE DODGE CITY        37.77N 99.97W
04/27/2014  M51 MPH          FORD               KS   ASOS

            ASOS STATION DODGE CITY, KS /DDC/

&&

NWS DODGE CITY KS
IRIS SYSTEM

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 3:50 AM CDTRed Flag WarningDDCBarber, Ellis, Pawnee, Pratt, Rush, Stafford12 hr
Apr 27, 4:17 AM CDTWind AdvisoryDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 21 more16 hr
Apr 27, 10:15 AM CDTHigh Wind WarningDDCGrant, Hamilton, Haskell, Kearny, Meade, Morton and 3 more10 hr
Apr 27, 3:03 PM CDTWind AdvisoryDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 21 more77 min
Apr 27, 4:20 PM CDTHigh Wind WatchDDCEdwards, Ellis, Finney, Ford, Gray, Hamilton and 11 more11 hr

Nearby

Blowing Dust Advisories in Kansas, 2014Every blowing dust advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.